Format

Send to

Choose Destination
Ann Emerg Med. 2005 Jun;45(6):655-8.

Secondary contamination of emergency department personnel from o-chlorobenzylidene malononitrile exposure, 2002.

Author information

1
Division of Health Studies, Epidemiology and Surveillance Branch, Agency for Toxic Substances and Disease Registry, Atlanta, GA 30333, USA. dhorton@cdc.gov

Abstract

In a hazardous materials event in 2002, the unannounced presentation of 3 symptomatic, contaminated patients to an emergency department (ED) resulted in secondary contamination of 2 ED personnel who experienced skin, eye, and respiratory irritation. The material that caused these injuries was o-chlorobenzylidene malononitrile, a white powder with a peppery odor used largely as a tear gas and riot-control agent. Secondary contamination can cause adverse symptoms and injuries in ED personnel, further contaminate the ED, and potentially lead to costly ED closures and evacuations. To prevent secondary exposure, EDs can educate their staff about the potential for secondary contamination, implement a team approach for handling contaminated patients, establish decontamination protocols, ensure proper selection of and training in the use of personal protective equipment, and simulate drills for receiving contaminated patients.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center